Skip to content

    Heart Disease Health Center

    Select An Article

    Heart Disease and ACE Inhibitors

    (continued)
    Font Size
    A
    A
    A

    Will my ACE Inhibitor Interact With Any Foods or Drugs? continued...

    Over-the-counter nonsteroidal anti-inflammatory medications (NSAIDs, like Aleve and Motrin) and aspirin may cause the body to retain salt and water, and decrease the effect of an ACE inhibitor. Check with your doctor before taking any anti-inflammatory medications.

    It is important that your doctor is aware of all the drugs you are taking, as some (in addition to those listed above) may potentially interact with ACE inhibitors. Talk to your doctor before taking any new medication, including over-the-counter drugs, herbs, and supplements.

    What Are the Side Effects of ACE Inhibitors?

    Possible side effects when taking ACE inhibitors include:

    • Cough . If this symptom persists or is severe, contact your doctor. Ask your doctor what type of cough medicine you may use to control the cough.
    • Red, itchy skinrash. Contact your doctor; do not treat the rash yourself.
    • Dizziness , lightheadedness, or faintness upon rising. This side effect may be strongest after the first dose, especially if you have been taking a diuretic (water pill). Get up more slowly. Contact your doctor if these symptoms persist or are severe.
    • Salty or metallic taste or a decreased ability to taste. This effect usually goes away as you continue taking the medication.
    • Physical symptoms. Sore throat, fever, mouth sores, unusual bruising, fast or irregular heartbeat, chest pain, swelling of feet, ankles, lower legs. Contact your doctor if you have any of these symptoms.
    • Swelling of your neck, face, and tongue. Contact your doctor right away if you have any of these symptoms. This is a potential emergency.
    • High potassium levels. This is a potentially life-threatening complication. Therefore, people on ACE inhibitors should regularly have blood tests to measure potassium levels. Signs of too much potassium in the body include confusion; irregular heartbeat; nervousness; numbness or tingling in hands, feet or lips; shortness of breath or difficulty breathing; weakness or heaviness in legs. Contact your doctor right away if you have any of these symptoms.
    • Severe vomiting or diarrhea. If you have severe vomiting or diarrhea you may become dehydrated, which can lead to low blood pressure. Contact your doctor right away.

    Also contact your doctor if you have any other symptoms that cause concern.

    Next Article:

    Today on WebMD

    x-ray of human heart
    A visual guide.
    atrial fibrillation
    Symptoms and causes.
     
    heart rate graph
    10 things to never do.
    heart rate
    Get the facts.
     
    empty football helmet
    Article
    red wine
    Video
     
    eating blueberries
    Article
    Simple Steps to Lower Cholesterol
    Slideshow
     
    Inside A Heart Attack
    SLIDESHOW
    Omega 3 Sources
    SLIDESHOW
     
    Salt Shockers
    SLIDESHOW
    lowering blood pressure
    SLIDESHOW